Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Taking norethisterone. Experiencing bruise like pain in leg joints. Side effect of medicine?

User rating for this question
Excellent
Answered by

Pediatrician
Practicing since : 2005
Answered : 262 Questions
Question
Hi, I am on norethisterone for 10 days, 5mg bd for Endo. For the last 4 days i have had painful legs especially in the joints at night..since yesterday I have very strong bruise like pain in a large area of inner thigh but nothing visible on the surface- are they (the hormone )and pain related ?
Posted Wed, 24 Apr 2013 in Medicines and Side Effects
 
 
Answered by Dr. Balaji Chinnasami 6 hours later
Hi,
Thanks for your query to healthcare magic.

Norethisterone tablets belong to a group of medicines called progestogens, which is used in the treatment of endometriosis as prescribed to you.

Like all medicines, Norethisterone tablets can cause side effects, though not very common & not everybody gets them still potentially harmful side effect is THROMBOSIS (blood clots).

Signs and symptoms of a blood clot include severe pain/tenderness/swelling in the calf of one or both legs, unexpected chest pain, shortness of breath or coughing up blood, unexpected numbness, tingling, weakness, severe headache, dizziness, fainting, problems with eyesight or speech or unexpected stomach pain.

Still your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have any serious side effects.

Thus I would advise you to consult your Physician immediately & rule out the probability of a blood clot, before continuing with norethisterone. If the pain is not related to drug intake then it could be due to overuse, injury, and age-related wear and tear on the muscles, tendons and ligaments of your leg muscles.

In any case a visit to your doctor is necessary, so that he/she will make a diagnosis and start treating you accordingly.

Hope the information was useful, I happy to answer any further queries in this regard.

Take care,
Dr. Balaji Chinnasami, MD
Above answer was peer-reviewed by
 
Follow-up: Taking norethisterone. Experiencing bruise like pain in leg joints. Side effect of medicine? 15 hours later
I had haemorrhoid banding done on Friday. Is there anyway this could be related to the pain as it did start in my thigh shortly afterwards. It is now Sunday afternoon in new Zealand and the pain has not improved
 
 
Answered by Dr. Balaji Chinnasami 3 hours later
Hi,

Yes, Pain is one of the possible complications of haemorrhoid banding & it is possible that your pain could be due to the procedure.

But I hope that your surgeon would have prescribed you pain killers (usually Acetaminophen) after the procedure to ease the pain.
Have you taken any pain killers?
Is the pain still persistent after pain killers intake?

Since your pain has not settled or reduced even two days post procedure, I would advice you consult your surgeon as early as possible.

Mean while you can follow the following post-procedure care:

-Do not lift heavy weights or strenuous activities for 3–4 days.
-A stool softener such as Surfak is recommended once a day for about 3 days. Stool softeners are available over the counter at any drug store.
-Avoid straining to have a bowel movement. If you do not succeed at first, try getting in a warm bath for about 10 minutes.

Hope the information was useful, I happy to answer any further queries in this regard, if no kindly close the query & rate it.

Take care,
Dr. Balaji Chinnasami, MD
Above answer was peer-reviewed by
 
Follow-up: Taking norethisterone. Experiencing bruise like pain in leg joints. Side effect of medicine? 57 minutes later
I have had banding done before but I have never had severe inner thigh pain as a consequence. Even with 10mg oxycontin that I use for very severe endometriosis pain I am only getting a reduction in pain not relief. I have tried ibuprofen too. It is rather concerning as I have difficulty walking too .
 
 
Answered by Dr. Balaji Chinnasami 9 hours later
Thanks for more information. Not all banding procedures result in severe pain. Severe pain not responding to any method of pain relief is an important but rare complication of the procedure. The bands may be too close to the area in the anal canal that contains pain sensors. Hence, I request you to discuss with your surgeon regarding this problem. The pain can be there for atleast a week making even daily activities like walking difficult but trust me you will be better as days go by. Just keep hanging on for a while.
     
If you have any other query, I am happy to help you or else kindly close the query and rate it.

Take care
Dr Balaji Chinnasami MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor